Severe Autoimmune LMWH-Induced Thrombocytopenia Presenting with Aortic Thromboses, Adrenal Hemorrhage and Pulmonary Embolism: Response to High-Dose Intravenous Immunoglobulin

Main Article Content

Joshua Nero
Patricia Araneta
Theodore E Warkentin
Otto Moodley

Keywords

Abstract

The occurrence of heparin-induced thrombocytopenia (HIT) in the setting of low-molecular-weight heparin (LMWH) exposure is uncommon, with incidence reported at around 0.2%. Delayed-onset (autoimmune) HIT in the setting of LMWH use is rarer, with only two other case reports in the literature.


An 83-year old man was admitted to hospital for an acute exacerbation of chronic obstructive pulmonary disease, receiving low-molecular-weight heparin (LMWH, tinzaparin) while in hospital for prophylaxis against deep venous thrombosis (DVT). One day after discharge, he presented to the emergency department with acute chest pain and dyspnea. Computed tomography revealed bilateral pulmonary embolism, multiple abdominal aortic thromboses, and unilateral adrenal hemorrhage, and he was given a bolus of intravenous unfractionated heparin (UFH) in the emergency department. His platelet count (prior to UFH bolus) was found to be markedly reduced (39 × 109/L) from normal values two days prior. We suspected heparin-induced thrombocytopenia (HIT) to have caused the thrombocytopenia and thromboses (arterial and venous), and thus anticoagulation therapy was changed from heparin to argatroban. His HIT assay was strongly positive, including features of autoimmune reactivity (serum-induced platelet activation in the absence of heparin). HIT developing after exposure to tinzaparin is relatively rare, and use of a scoring system helped to facilitate an early diagnosis. Additionally, this case demonstrates heparin-independent platelet activation, a marker for autoimmune HIT (aHIT). 


The patient's serum tested strongly positive for IgG-specific anti-PF4/heparin EIA and serotonin release assay. The presence of these antibodies would also explain the further decline in his platelet count to 10 x 109/L after he received a bolus dose of heparin at the beginning of his second hospitalization. This case highlights the third reported case of delayed-onset HIT in the setting of LMWH, and the rapid response to high-dose intravenous immunoglobulin.

Abstract 247 | pdf Downloads 33 HTML Downloads 7